Dietary magnesium very rarely poses a health risk, but very high doses of magnesium supplements, which may be added to laxatives for example, can promote adverse effects such as diarrhea. The kidneys are efficient at excreting excess magnesium and it is unlikely that the mineral will accumulate to toxic levels.
The Institute of Medicine of the National Academy of Sciences has established a tolerable upper intake level (UL) for supplementary magnesium for adolescents and adults at 350mg daily.
As intake increases above the UL, the risk of adverse effects increases. In extreme cases, this can mean coma or even death.
Magnesium overload can depress the central nervous system, causing muscle weakness, lethargy, sleepiness, hyperexcitability, mental status changes, nausea, appetite loss, extremely low blood pressure, and irregular heartbeat.
Calcium and magnesium levels need to be maintained in balance since they have an antagonistic relationship. An excess of one implies a need for the other to maintain balance.
High levels of magnesium can develop in patients with kidney failure and in elderly people whose kidney functions are reduced. This is especially true when supplementing with magnesium. Kidney disease, rather than diet, is the usual cause of magnesium overload, because the kidneys lose the ability to remove excess magnesium.
Your body is a highly complex, interconnected system. Instead of guessing at what might be wrong, let us help you discover what is really going on inside your body based on the many clues it is giving.
Our multiple symptom checker provides in-depth health analysis by The Analyst™ with full explanations, recommendations and (optionally) doctors available for case review and answering your specific questions.